Skip to main content
eScholarship
Open Access Publications from the University of California

A case of new-onset vitiligo in a patient on tofacitinib and brief review of paradoxical presentations with other novel targeted therapies

  • Author(s): Nguyen, Julie K
  • Schlichte, Megan J
  • Jogi, Reena
  • Alikhan, Mujahed
  • Patel, Anisha B
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

With recent advancements in the understanding of vitiligo pathogenesis, Janus kinase (JAK) inhibitors have emerged as a promising new treatment modality, but their effects remain incompletely elucidated. Tofacitinib, an oral JAK 1/3 inhibitor approved for the treatment of rheumatoid arthritis, has previously been shown to induce significant re-pigmentation in vitiligo. However, as with other novel targeted therapies, cutaneous adverse effects have been observed. We report a 36-year-old woman with a history of rheumatoid arthritis, refractory to multiple pharmacotherapies, who was initiated on tofacitinib and subsequently developed progressive depigmented patches consistent with new-onset vitiligo. Although definitive causation cannot be established in this case without additional studies, it is important to note that many targeted therapies have the potential to induce paradoxical effects, that is, the occurrence or exacerbation of pathologic conditions that have been shown to respond to these medications. Paradoxical findings with other targeted therapies include the occurrence of melanoma during treatment with BRAF inhibitors, keratoacanthomas with PD-1 inhibitors, vitiligo and psoriasis with TNF-alpha inhibitors, and hidradenitis suppurativa with various biologic agents. Although JAK inhibitors hold therapeutic promise in the treatment of inflammatory skin disorders, further research is warranted to more fully comprehend their effects.

Main Content
Current View